Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Q_P

Accutane and pre-existing health problems

Recommended Posts

So I have GERD and IBS-type stuff going on with my digestive system, along with mild hypothyroidism and persistent, scarring moderate acne (11 years now). Also, the skin on my body is dried-up and thin, and heals very slowly. I'm currently on Aczone, Retin-A and a good diet but I'm still breaking out and scarring (indents, not red marks) pretty much daily. My face looks really beat-up overall, and I'm kind of at the end of my rope here as far as acne treatments go. The scarring is driving me insane.

I have an appointment with my derm on Wednesday, and am thinking about asking her for low-dose Accutane. Has anyone here taken Accutane with pre-existing health problems, and if so, how did your course effect them?

Edited by QuirkyPixy
Link to comment
Share on other sites

Personally I would not take accutane with your problems. One accutane could possibly make more problems for your Gerd and Ibs. Accutane is known to cause Ibs,Ibd,Chron's and U.C. Also with the skin problems you mention would not be good. However, you also have a thyroid disorder in which plays a hube role in hormones and many have acne problems. There have been reports of Accutane disrupting hormones and esspecially people becoming hypothyroid after or shortly after thier course.

What are you doing for your thyroid???? What do you mean by mild hypothyroidism??? Are your tsh levels between 2.0-3.0??? Just curious as I am thyroid suffer myself and know that it effects the whole body when out of wack.

Most of all be honest w/ the derm on your medical issues and I would talk to the endo too about taking accutane and having thyroid issue, but in the long run if you decide to I would do no more then 20mg.....

Link to comment
Share on other sites

Personally I would not take accutane with your problems. One accutane could possibly make more problems for your Gerd and Ibs. Accutane is known to cause Ibs,Ibd,Chron's and U.C. Also with the skin problems you mention would not be good. However, you also have a thyroid disorder in which plays a hube role in hormones and many have acne problems. There have been reports of Accutane disrupting hormones and esspecially people becoming hypothyroid after or shortly after thier course.

What are you doing for your thyroid???? What do you mean by mild hypothyroidism??? Are your tsh levels between 2.0-3.0??? Just curious as I am thyroid suffer myself and know that it effects the whole body when out of wack.

Most of all be honest w/ the derm on your medical issues and I would talk to the endo too about taking accutane and having thyroid issue, but in the long run if you decide to I would do no more then 20mg.....

Hi, thanks for your reply! :)

Yeah, I'm really afraid that Accutane could lead to Chrons' disease but I feel like I'm running out of options. I hadn't heard about it being linked to hypothyroidism, though! That makes me even more reluctant to consider taking it. If I were to take it, I would go no higher than 10mg/day because I am a very small person.

I am currently taking a natural "thyroid support" supplement with iodine and a combination of herbs that my naturopath gave me, but I think it might be making my acne flare up badly (hormones adjusting??). I've only been on that for three days now. I don't know if I can get synthetic thyroid because my TSH is 3.4 (was 0.95 last year), and the hospital I go to uses 0.28 - 3.89 for the standard range. Also, my thyroid antibodies, free T3 and T4 are normal. I actually haven't seen an endo yet but I'm making an appointment soon. Are you hyper or hypo, and does it affect your skin?

Edited by QuirkyPixy
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×